Digestive Disorders / Gastroenterology Expert Forum
High GGT level
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

High GGT level

My mom recently had someone come to her house and draw blood so she could be approved for health insurance.  They turned her down becaue her GGT level was 103 (normal is 2-65?) and her Alkaline Phosphate was 119 (normal 30-115).  She rarely if ever drinks (maybe one glass of wine once a month, and it had been several weeks before the test), but she does take Tylenol PM every night and has been taking Claritin for alergies (allergies) (we just read the Claritin box and it said not to take it if you have liver problems).  She's never been diagnosed with Hepatitis B or C and this is the first we've ever heard of any kind of problem with her liver.

My question is, could the meds be playing a part in these increased levels? And if so, would stopping them make the levels go back to normal (and how long would this take)?

Obviously she doesn't have insurance right now, but if something is going on that we need to be on top of, we won't want to wait.  How worried should we be, and do we need to be actively pursuing additional tests?  

The insurance company did say she could have another test done and if the levels are OK, she would be approved.

Thank you so much for your help!!!
Related Discussions
233190_tn?1278553401
It is possible that the Tylenol can lead to an elevated GGT.  However, this would be unlikely since the dose is so low.

I would have blood tests to evaluate for the possibility of hepatitis.  You can consider an abdominal ultrasound to evaluate for any anatomical abnormality that can affect the liver.

Abstaining from drinking should also be considered.  One can repeat the GGT test after a period of alcohol and Tylenol abstinence.  

You can discuss these options with your personal physician.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
Medical Weblog:
kevinmd_b
0 Comments
Blank
Avatar_n_tn
In may this year my blood tests came back with elevated GammaGT and other raised enzymes. I stopped ALL medication and am still sick with liver function blood tests static. What does this mean? Other blood was Antinuclear Positive.Having stopped all medication & never drinking Alchohol I am shocked that my doctor does not know what is wrong. He has sent me for a scan of the liver and all looked OK. Having felt so unwell for the last 8 years & asking him to take these blood tests Why would my blood tests remain "static" when I am now drinking lots of water - taking no paracetamol & had been hoping for some kind of improvement? I had also asked my doctor if I had AIDS or something - for if anyone has a cold or virus - they only have to look my way and I am sick. The worst part of all this is my gP NOT knowing what is wrong or what to do. It is now almost 4 months and only a very slight improvement. Any suggestions would be appreciated. Thanks - donna
Blank
Avatar_n_tn
I am 43 yrs old and recently applied for a life insurance. They did not turn me down, but the original quote of $48 becomes $160something! because of the lab results. I received a copy of the lab results and my GGT level was 222 (also high levels of SGPT & SGOT). I checked with my primary doctor and he said it could be due to the Parmelor and propanolol that i'm taking. When I had my gallbladder surgery last June 24, 2005, the surgeon told me that he did a biopsy of the liver and it's negative of any diseases. Also negative of hepatitis B & C. The insurance lab work was like 3 months after the surgery.
My primary doctor is not saying anything as to what to do and what not to do. He just said my liver is ok.
The insurance company said that when the levels are normal, i can refile with them and they will do their own lab work again. Is it a good idea to go look for another doctor who can give me a second opinion and probably a better management for this thing? I'm just thinking that since the levels are high, and that there are identified possible causes to it, would it not be a good idea to stop or change these medications? Will it not cause then a more damaging effect to the liver later if i still keep on taking these meds that could have caused these GGT levels to be that high?
I need inputs. Thanks!
Blank
Avatar_n_tn
A related discussion, high liver function tests was started.
Blank
Avatar_n_tn
A related discussion, GGT a little on the high side. was started.
Blank
Avatar_m_tn
A related discussion, Very High GGT was started.
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
13 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank